Alert archive / Missouri / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 42, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 9, 2015, 2:50 PM CDT for Adair County, Putnam County, Schuyler County, Missouri. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2015, 2:50 PM CDT (19:50 UTC)
- Expired
- Apr 9, 2015, 3:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adair County, MO, Putnam County, MO, Schuyler County, MO
The radar
The Des Moines radar (KDMX), 185 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 2:54 PM CDT | HAIL 1 | 4 E Green Castle, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 12:58 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 323 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
029
WUUS53 KEAX 091950
SVREAX
MOC001-171-197-092030-
/O.NEW.KEAX.SV.W.0042.150409T1950Z-150409T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
250 PM CDT THU APR 9 2015
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ADAIR COUNTY IN NORTHEAST MISSOURI...
SOUTHEASTERN PUTNAM COUNTY IN NORTH CENTRAL MISSOURI...
SOUTHERN SCHUYLER COUNTY IN NORTHEAST MISSOURI...
* UNTIL 330 PM CDT
* AT 249 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
NOVINGER...AND MOVING NORTHEAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
NOVINGER...GREENTOP...QUEEN CITY...DOWNING AND WORTHINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4026 9235 4017 9283 4023 9286 4033 9285
4057 9235
TIME...MOT...LOC 1950Z 245DEG 48KT 4024 9279
HAIL...1.00IN
WIND...60MPH
$$
WELSH2 follow-up statements
508
WWUS53 KEAX 092007
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
307 PM CDT THU APR 9 2015
MOC171-092017-
/O.CAN.KEAX.SV.W.0042.000000T0000Z-150409T2030Z/
PUTNAM MO-
307 PM CDT THU APR 9 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PUTNAM COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4057 9235 4026 9235 4018 9277 4034 9274
4034 9269 4038 9269
TIME...MOT...LOC 2007Z 245DEG 48KT 4033 9252
$$
MOC001-197-092030-
/O.CON.KEAX.SV.W.0042.000000T0000Z-150409T2030Z/
SCHUYLER MO-ADAIR MO-
307 PM CDT THU APR 9 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN ADAIR
AND SOUTHERN SCHUYLER COUNTIES UNTIL 330 PM CDT...
AT 305 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GREENTOP...AND
MOVING NORTHEAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
DOWNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4057 9235 4026 9235 4018 9277 4034 9274
4034 9269 4038 9269
TIME...MOT...LOC 2007Z 245DEG 48KT 4033 9252
HAIL...1.00IN
WIND...60MPH
$$
WELSH318
WWUS53 KEAX 092017
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
317 PM CDT THU APR 9 2015
MOC001-197-092030-
/O.CON.KEAX.SV.W.0042.000000T0000Z-150409T2030Z/
SCHUYLER MO-ADAIR MO-
317 PM CDT THU APR 9 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
ADAIR AND SOUTHERN SCHUYLER COUNTIES UNTIL 330 PM CDT...
AT 313 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
GREENTOP...AND MOVING NORTHEAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
DOWNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4021 9267 4038 9266 4057 9235 4027 9235
TIME...MOT...LOC 2017Z 245DEG 48KT 4039 9236
HAIL...1.00IN
WIND...60MPH
$$
WELSHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 1:26 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Apr 9, 1:26 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 126 PM CDT Thu Apr 9 2015 .MESOSCALE DISCUSSION... Issued at 125 PM CDT THU APR 9 2015 Tornado watch box #39 now in effect for areas along/east of Route 65. Cold front rapidly moving through the area with notable uptick in convective development along its leading edge early this afternoon. Quick look at latest SPC mesoanalysis page indicates prefrontal environment now becoming moderately unstable with MLCAPE values on the order of 1500-2000 J/kg. 0-1km bulk shear vectors are roughly 25 kts across central/northeastern Missouri this afternoon with 0-1 SRH approaching 200 m2/s2. Current thinking is veered wind profiles out ahead of the cold front will support supercell activity with isolated tornadoes not out of question. Feature will continue moving east very quickly which should allow for a quick trimming of counties once the front clears the CWA. && .DISCUSSION... Issued at 348 AM CDT THU APR 9 2015 Today/Tonight: The approach of the upper trough and strengthening low-level jet has aided in sufficient ascent to generate an increase in convective development over the past 1-2 hours across parts of the Central Plains and Mid Missouri Valley. With a strong low-level inversion, much of this activity is rooted in elevated unstable parcels, with modest MUCAPE on the order of 1500 J/KG and effective deep layer shear of AOA 25-30 KTS. This environment may be marginally supportive of a few stronger storms early this morning, although large-scale storm organization is not expected in the next few hours, and current radar trends would also support this scenario. Still, expect convection to gradually increase during the morning. Current surface analysis point to low pressure near Great Bend, KS with an accompanying cold front stretching southwestward, and near stationary warm front northeast from the low situated over far northwest Missouri near STJ. The surface low and cold front will remain progressive today, reaching eastern Kansas by sunrise, and exiting the CWA NLT mid-afternoon. The attention for today is focused on convective potential along and ahead of the front later this morning into the early afternoon. Most models maintain a fairly stable near-surface layer through mid-morning, before a gradual erosion of CIN occurs by late morning just ahead of the front. Forecast reflects the anticipation of shallow convection to develop along the cold front prior to midday just east of the KS/MO border. Several high-res, convective-resolving models hint at convection slow to mature with time as the front moves east, presumably a function of initially modest instability and a slowly eroding cap. This seems reasonable based on current mesoscale analysis and upstream cloud debris delaying stronger insolation during the morning. Primary concern will exist over the eastern quarter of the forecast area by midday into the early afternoon. While the majority of convection is expected to become mature just east of the CWA, a few strong to briefly severe storms cannot be completely ruled out over the far eastern sections of the CWA. With largely unidirectional wind fields as surface winds veer ahead of the front and the strong linear forcing along the front, convective mode should feature short line segments. Any weather hazards with the midday/afternoon storms should be hail AOB 1" diameter and brief wind gusts around 50 mph. Convection will clear the area by mid-afternoon, with dry conditions for the remainder of the evening/night. With clear skies and cold air advection behind the departing system, temperatures tonight should fall into the middle to upper 30s across most areas. Friday/Weekend/Extended: Little changes are expected in the upcoming pattern, with periods of thunderstorms and above normal temperatures with highs generally in the 70s. High pressure builds in on Friday, with the coolest day in the near-term with highs in the middle 60s. As the high shifts east for the weekend, warmer weather and a return of southerly winds/moisture will commence. Thunderstorms will develop over the Central Plains on Saturday, and some of this activity along with additional convection along a cold front will make its way into the forecast area late Saturday night into Sunday. The front will push south on Monday, eventually ending chances for precipitation. This front is expected to stall near southern Missouri, and should lift back north as a warm front on Tuesday. This will provide another shot for thunderstorms Tuesday into Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1215 PM CDT THU APR 9 2015 A cold front is currently making its way through the terminals area. Not anticipating any precipitation or convective activity along the front as it continues to move over the KS/MO border. Thunderstorms may develop along the boundary during the afternoon hours, though this will be well to the east of the terminal sites by the time any convection initiates. The major concern is reduced ceilings along and behind the frontal boundary. Upstream obs show MVFR ceilings to the west with IFR ceilings to the NW. While a periodic dip into IFR ceilings is possible, mostly expecting to see MVFR cigs through the afternoon. These will gradually lift during the evening hours, though NW winds will remain gusty. Overnight, winds will diminish with clearing skies persisting through the remainder of the forecast. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && MESOSCALE...32 DISCUSSION...Blair AVIATION...Welsh
Hazardous weather outlook, Apr 9, 12:22 PM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1222 PM CDT THU APR 9 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101730- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1222 PM CDT THU APR 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND EAST OF U.S. HIGHWAY 65. STRONG WINDS AND LARGE HAIL ARE POSSIBLE WITH ANY ROBUST STORMS THAT DEVELOP. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 1:32 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Livingston | 43 min |
| Apr 9, 1:58 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton | 47 min |
| Apr 9, 2:32 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard, Pettis, Saline | 43 min |
| Apr 9, 2:40 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Macon, Randolph | 65 min |
| Apr 9, 3:09 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard | 36 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.